• Welcome! It’s great to see you.

    If you'd like to talk with people who know what it's like

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

Seroquel/quetiapine— weight gain as a side effect

B

butterflykisses

Active member
Joined
Dec 30, 2020
Messages
35
Location
Oregon
I started Seroquel and Lamictal a few weeks ago and I’ve read a lot about the side effects. One of the common side effects of Seroquel is increased appetite/weight gain which I am kind of scared about. I want to do everything in my power to avoid weight gain. I’m wondering though, how long do the side effects normally last? Will that go away anytime soon? I haven’t actually experienced it yet (or at all), because I try to be in control of my body. But if I do experience that side effect, would it last for a long time?
 
HLon99

HLon99

Well-known member
Joined
Apr 15, 2020
Messages
650
Location
London, UK
Seroquel, other than being an antipsychotic/mood stabiliser is a potent antihistamine, similar to certain types of drowsy allergy medication and over-the-counter sleep aid and cough remedies. For this reason, sedation and appetite increase is a common side effect.

That being said, it is nowhere near as bad as weight gain on Olanzapine or Clozapine. From what I hear, the drowsiness does tend to pass after a month as your body becomes more tolerant of the antihistamine, but not sure about the weight gain. I would say give it a go, at least for a couple of months, but try and stick to a healthy diet and a regiment of exercise, otherwise I doubt you'll be pleased with the result. As a person who has struggled with weight (not medication related) all my life, I cannot stress enough how important these two are. I would recommend trying a time-restricted eating diet such as intermittant fasting or OMAD/TMAD. Its harder to disciple yourself in it, but easier to follow and keep track of how much you are eating, as oppose to calorie-control based diets which require you to measure out each meal and figure out how many calories you are eating. In terms of exercise, do cardio, especially interval training and lower body strength training e.g. squats.

It might seem like a lot of effort, just to ward off weight gain from a drug, but I recommend strongly. Firstly, because its good for you anyways. Second, because Seroquel is actually a very good drug for bipolar. It wards off both depressive and manic states in bipolar, and can aid sleep which is essential for preventing mania. However, if all else fail, there are alternatives to Seroquel (Quetiapine). Abilify (Aripiprazole) (which I am on) and Amisulpride tend to be weight neutral and sedation free, however only prevent mania. But since you are on Lamictal, that ought to prevent the depression anyways, so it wouldn't be too much skin off your nose to switch.

I will list below a comparison chart of antipsychotics and their side effects.
 

Attachments

HLon99

HLon99

Well-known member
Joined
Apr 15, 2020
Messages
650
Location
London, UK
P.S. if its already been a few weeks and you havn't noticed any changes in your weight or appetite, thats usually a good sign. However, long term, it may also slow down your metabolism so stick to a healthy diet and regular exercise regardless.
 
D

Debaura500

ACCOUNT CLOSED
Joined
Nov 10, 2020
Messages
321
Location
London
From my experience this drug would make you eat your arm if it had ketchup on it !
 
B

butterflykisses

Active member
Joined
Dec 30, 2020
Messages
35
Location
Oregon
I appreciate your support and advice, however I also struggle with an eating disorder. And so as part of my treatment for that, I’m not supposed to do any kind of diet or restricted eating. I’m already slightly underweight anyway so eventually I will need to gain some just by learning to eat enough. I just hope I don’t gain a ridiculous amount. I have noticed increase in appetite, but I still control what I eat way more than I should.
 
HLon99

HLon99

Well-known member
Joined
Apr 15, 2020
Messages
650
Location
London, UK
I appreciate your support and advice, however I also struggle with an eating disorder. And so as part of my treatment for that, I’m not supposed to do any kind of diet or restricted eating. I’m already slightly underweight anyway so eventually I will need to gain some just by learning to eat enough. I just hope I don’t gain a ridiculous amount. I have noticed increase in appetite, but I still control what I eat way more than I should.
Oh, I see, sorry to hear that. In that case I think you should be fine, if anything it might help. You're not going to swell up like a ballon, typically that only happens to people with slow metabolisms of existing out-of-control eating habits. But keep an eye, eat well and exercise.
 
D

Debaura500

ACCOUNT CLOSED
Joined
Nov 10, 2020
Messages
321
Location
London
If you take this drug it's going to make you eat. That's a fact. Nothing you can do about it .
 
D

Debaura500

ACCOUNT CLOSED
Joined
Nov 10, 2020
Messages
321
Location
London
Obviously haven't been on this drug then!
 
H

healthybrain

Well-known member
Joined
Oct 11, 2020
Messages
107
Location
usa
It really knocked me out at night and the next day. Its good if you really need to be calmed down, I found it really good at that. But I did notice myself eating more.
 
Jam1990

Jam1990

Well-known member
Joined
May 22, 2020
Messages
409
Location
earth
I’m on seroquel/quetiapine 300mg.
It has definitely given me more of a sweet tooth, but I’m finding that I just have to be more disciplined with keeping less sugary foods in the house. An exercise routine at some level is also necessary while on this medication. If you can keep exercise and the types of foods you eat under control, you’ll probably be totally fine.
 
Blue Opal

Blue Opal

Well-known member
Joined
Oct 28, 2020
Messages
274
Location
The Netherlands
It's different for everyone. Seroquel is definitely famous for causing increase in appetite and weight. I didn't gain any weight on it though, and I eat normal meals. I can even snack in the evening. I don't really exercise but I do go out for long walks as often as possible. I'm not easy to gain weight I guess, but for comparison, I gained around 20 pounds on mirtazapine.
 
G

Galaxy

Member
Joined
May 20, 2020
Messages
15
Location
England
This is a good thread to read as my pdoc has recommended I go onto either quetiapine/seroquel or lithium in addition to the lamotrigine/lamictal I already take. I like the chart posted, I'm definitely going to save it for future reference.
 
Passionflower

Passionflower

Well-known member
Joined
Jul 15, 2011
Messages
2,108
Location
UK
I didn't gain weight on Quetiapine but since being on abilify and haloperidol I have put on a stone. It's horses for courses I am afraid.
 
B

Beachgirl71

Member
Joined
Feb 6, 2021
Messages
12
Location
United States
I gained a lot of weight on Seroquel, and it happened fast. I think I gained 30 pounds.
 
B

butterflykisses

Active member
Joined
Dec 30, 2020
Messages
35
Location
Oregon
I gained a lot of weight on Seroquel, and it happened fast. I think I gained 30 pounds.
Well I plan to lose at least like 30 lbs. I’m already slightly underweight. But I don’t even care anymore. Seroquel is not going to stop me; I must lose more.
 

Similar threads

Top